Funnel Cloud, Brazoria
- When
- October 15, 7:50 AM CST
- Where
- Brazoria County, 0.6 mi E of Chenango
- Reported by
- Trained Spotter
- Coordinates
- 29.250, -95.460
A funnel cloud was spotted to the north of Angleton on FM 521 to the west of Highway 288.
A funnel cloud was sighted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A funnel cloud was sighted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 15, 5:37 AM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
637 AM CDT Mon Oct 15 2018
.AVIATION [12Z TAF Issuance]...
Where the forecast isn't already dreary this morning, it will be
shortly. Front is passing through CXO now, and it will join CLL
and UTS at the IFR/MVFR boundary by 12Z. Front will continue
moving southward, reaching the coast by late morning. VFR
conditions will quickly tank to at least MVFR and potentially IFR
behind the front, along with chances for showers and an embedded
storm. Best shot for thunder will be near coastal sites LBX and
GLS. Looking further, MVFR conditions at best can be expected
for some time.
&&
.PREV DISCUSSION /Issued 400 AM CDT Mon Oct 15 2018/...
.NEAR TERM [Through Today]...
Take your pick of observation platform - satellite, radar, or
observations - all of them tell the same story on the location of
the front very late tonight/very early this morning (depending on
your perspective). The front has made its way through Caldwell,
Bryan, and College Station, and has roughly reached Madisonville
and Crockett. The rest of the area still lies ahead of the front.
Radar shows that showers have gotten very, very spotty along the
front. Suspect that the surface front is outrunning the front
aloft, and lift is just too poor to manage much precip over our
area on the very, very shallow pool of post-frontal air. Showers
and embedded elevated thunderstorms are much healthier well behind
the front over North Texas, so I would eventually expect the
radar to fill in today. This is particularly true for the
northwest and over the warmer Gulf waters. Still...have opted to
go with a lighter touch on the PoPs today than our neighbors to
the southwest, which should get an assist from a subtle shortwave
trough incoming Mexico. But more on that later.
Temps-wise, we are probably at or near our daily high across the
entire area. The front is moving quickly enough that cold
advection, clouds, and rain will wipe out any potential for
warming this afternoon. Since temps now are roughly around
seasonal averages near the coast, today's official high will end
up being roughly "normal"...as long as you consider a high that
occurs before sunrise normal.
Luchs
.SHORT TERM [Tonight Through Tuesday]...
Colder surface air will continue to pour into the area tonight into
tomorrow, along with continued cloudy weather and higher rain
chances as shortwave troughs continue to support lift over the area
associated with warm, moist Gulf air being shoved over the strung
out frontal surface. Fortunately, it appears as if the heaviest rain
will be far to our northwest, which has a slight risk of excessive
rainfall from WPC. Brief, but intense, high rain rates could still
cause localized heavy rain issues, particularly along the coast.
All of these factors are likely to result in very little diurnal
range in temperatures, keeping the difference between high and low
temperatures in the neighborhood of 5 degrees. Basically, starting
this afternoon, look for your location to stay more or less the same
temperature, with only minor fluctuations.
Luchs
.LONG TERM [Wednesday Through Monday]...
Southwest flow aloft weakens by midweek with an upper level ridge
building into the NW Gulf from Florida. The ridge axis sneaks up
into the Plains with a closed upper low over the Desert SW and
deep trough over the Great lakes through the Mid-Atlantic. This
pattern hold on through Saturday until another stronger trough
dives into the Plains and Great Lakes which causes the closed low
to shear out and retrograde some with the center of the upper
ridge over south Florida. Given this position of the ridge, it is
quite possible for some weak vorticity centers to move into the NW
Gulf from the Caribbean and western Atlantic. The GFS and Canadian
hint at such a possibility for Friday and the GFS also brings
precipitable water values up to around 2.3 to 2.4 inches during
this time. This will be in the 90 to 95 percentile of CFSR
climatology (fancy way of saying this is anomalously high for
this time of year). Forecast already had higher rain chances in
the forecast and will keep that going. It does appear this
moisture surges up into the NW Gulf with a coastal trough
developing which then shifts east Friday night into Saturday. This
is also when the mean trough axis pushes by the area and a cold
front pushes through the area. This may allow for slightly drier
conditions on Saturday so we backed off rain chances a touch for
Saturday. We will need to watch rain chances for early next week
as a southern branch of the jet increases over the area and we may
get a shortwave trough that induces another coastal trough and
more rain. Both the GFS and ECMWF are showing something like this
although the details are different. Basically this week will be a
wet week and we will need to monitor Friday for higher rainfall
amounts.
Temperatures mid week through the end of the week really do not
rebound very much given that the sun may not come out until
Saturday or Sunday. There will be some warm advection Thursday
through Friday as moisture increases. Even then we are still
looking at temperatures 5 degrees below normal for low
temperatures and high temperatures easily 10 to 15 degrees below
normal. This week will certainly feel like fall for once.
Overpeck
.MARINE...
A cold front continues to push into SE Texas this morning. It
should reach the bays and coast around 7 AM to 10AM and the
continue to push off shore this afternoon. Winds should increase
to advisory levels in its wake. Small Craft Advisory is in effect
until Tuesday morning. Seas will likely build to around 7 to 9
feet in offshore areas tonight. The advisory may need to be
extended and adjusted for Tuesday with strong north to northeast
winds expected to continue. Northeast winds increase mid week so
again look for an extended period with advisory conditions. Winds
and seas should decrease Friday but may increase again over the
weekend as another cold front pushes off the coast.
39
.HYDROLOGY...
There are currently 2 river forecast points in flood - Bedias
Creek near Madisonville and Trinity River at Riverside. Bedias
Creek crested around 6-7PM Sunday at 25.2 feet. For comparison,
Bedias Creek crested just over 26 feet August 28 2017 during
Hurricane Harvey. The creek is now below major flood and should
drop below flood stage this evening. Trinity River at Riverside
is in minor flood and should crest above moderate flood stage
Tuesday. Lake Livingston may need to do releases which would send
water downstream. This may put the Trinity River at Liberty into
flood later this week.
39
.CLIMATE...
In case you missed it, there were 2 record reports for yesterday
Sunday October 14. Record high minimum temperature was set at
Galveston at 81F with the old record of 79F. A record high minimum
was tided at Houston Hobby airport with 76F. The cold front
cannot get here fast enough.
39
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 56 47 50 48 56 / 50 70 80 40 30
Houston (IAH) 70 57 60 52 62 / 60 50 60 30 20
Galveston (GLS) 79 66 70 60 67 / 80 50 60 30 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 7 AM CDT Tuesday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
&&
NEAR TERM...Luchs
SHORT TERM...Luchs
LONG TERM...Overpeck
AVIATION...Luchs
MARINE...Overpeck
HYDROLOGY...Overpeck
CLIMATE...OverpeckHazardous Weather Outlook National Weather Service Houston/Galveston TX 1151 AM CDT Sun Oct 14 2018 TXZ163-164-176>179-195>200-210>213-226-227-235>238-300-151700- Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk- San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington- Wharton- 1151 AM CDT Sun Oct 14 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Scattered showers with isolated thunderstorms may begin forming in the vicinity of a stationary front across the northern counties today. While a few of these storms may become strong, severe weather is not anticipated this afternoon or evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms will likely develop along and ahead of a cold front that will push into the area early Monday. Severe weather is not expected with these storms although a few strong storms may be possible along the cold front Monday. No hazardous weather is forecast for the remainder of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. GMZ350-355-370-375-151700- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 1151 AM CDT Sun Oct 14 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Onshore winds are weakening below Small Craft Exercise Caution levels this afternoon. While seas may remain slightly elevated, there is no immediate concern for hazardous maritime weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday A cold front will travel off the coast Monday afternoon and evening. Northerly winds will strengthen in its wake. Small Craft Advisories may be needed for strong offshore winds and higher seas Monday night into Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. TXZ214-313-335>338-151700- Chambers-Coastal Brazoria-Coastal Galveston-Coastal Harris- Coastal Jackson-Coastal Matagorda- 1151 AM CDT Sun Oct 14 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight A Coastal Flood Advisory is in effect for minor tide wash up and the flooding of low lying beach areas during periods of high tides. .DAYS TWO THROUGH SEVEN...Monday through Saturday A cold front will push off the coast late Monday morning with strong northerly winds in its wake. Thunderstorms may accompany the front but most, if not all, storm activity will be below severe thresholds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TXZ436>438-151700- Brazoria Islands-Galveston Island and Bolivar Peninsula- Matagorda Islands- 1151 AM CDT Sun Oct 14 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Tide levels of around one foot this afternoon means coastal flooding may be possible during high tide times. A Coastal Flood Advisory is in effect for the Gulf facing beaches of Bolivar Peninsula and Galveston Island. Coastal flooding and wave run up may extend further down the coast. Moderately strong rip currents exist along the beaches today. .DAYS TWO THROUGH SEVEN...Monday through Saturday Until a cold front pushes off the coast mid to late Monday morning, there is a potential for minor coastal flooding or wave run up and moderate rip current strength. Moderate to strong north winds in the wake of the front will likely hoist Monday Small Craft Advisories or Exercise Caution flags. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Houston radar (KHGX), 44 km away, was scanning. The volume nearest the first event began at 13:48 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was spotted to the north of Angleton on FM 521 to the west of Highway 288.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788519.